Kentucky, 2012Flash Flooding and Flood in Kentucky, August 5, 2012
August 5, 2012 · NWS JKL · 3 events in 1 county or zone
Isolated strong thunderstorms dumped locally heavy rainfall on portions of Whitley county during the afternoon hours of August 5th. The heavy rain led to flash flooding and high water in Corbin and Faber.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated strong thunderstorms dumped locally heavy rainfall on portions of Whitley county during the afternoon hours of August 5th. The heavy rain led to flash flooding and high water in Corbin and Faber.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 5, 12:21 PM EST, 9 minutes earlier.
Area forecast discussion, Aug 5, 12:21 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
121 PM EDT SUN AUG 5 2012
.UPDATE...
ISSUED AT 120 PM EDT SUN AUG 5 2012
UPDATE INCLUDES ACCOUNTING FOR PRECIP AREAS AS OF 1 PM AND TIMING OF
HIGH POPS...BUT NO SIGNIFICANT CHANGE IN THE OVERALL POP FOR THE
PERIOD. ALSO LOWERED SOME MAX TEMPS A BIT MORE DUE TO THE CLOUDS AND
PRECIP HINDERING WARMING.
UPDATE ISSUED AT 929 AM EDT SUN AUG 5 2012
UPDATED BASED ON MORNING CONDITIONS...INCLUDING LOWERING MAX TEMPS
FOR TODAY SLIGHTLY IN SOME AREAS DUE TO EXTENSIVE CLOUD COVER AND
PRECIP.
&&
.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 236 AM EDT SUN AUG 5 2012
STILL CONCERNED WITH HEAVY RAIN DURING THE AFTERNOON AND EVENING WITH
BASIN AVERAGES OVER AN INCH AND LOCALLY ACCUMULATIONS COULD REACH
THREE TO FOUR INCHES BEFORE DAWN ON MONDAY. WILL CONTINUE THE FLASH
FLOOD WATCH THRU 04Z ON MONDAY WHEN A CLEARER PICTURE OF TOTALS
SHOULD EMERGE.
CURRENTLY A WEAKENING MCS IS PUSHING THRU NERN OH AND A SECOND MCS
IS OVER SRN ILL. BOTH SYSTEMS ARE AHEAD OF THE COLD FRONT THAT
CURRENTLY RUNS FROM JUST SOUTH OF APN TO SBN TO SPI TO NEAR STL AND
SGF. EXPECT THE NRN REACH OF THIS FRONT TO BE PROGRESSIVE AND
CONTINUE TO MOVE TO ERN CANADA WHILE THE WRN PORTION IN MO/KS/OK WILL
STALL AND CAUSE THE FRONT TO STRETCH INTO AN EAST/WEST BNDRY ACROSS
THE COMMONWEALTH TODAY. SKEW/T PLOTS DO NOT INDICATE THE TYPICAL DRY
SLOT ASSOCIATED WITH SEVERE WEATHER...RATHER A SKINNY CAPE ASSOCIATED
WITH HEAVY RAIN AND PW IN EXCESS OF 2 INCHES. MODELS DO INDICATE THAT
EVEN THOUGH THE FRONT WILL BE SLOW MOVING THRU KY...IT WILL CONTINUE
TO EASE SOUTH AND SHOULD BE NEARLY CLEAR OF THE STATE BY LATE MON
AFTERNOON.
CLOUDS AND ANTICIPATED RAIN WILL HOLD HIGH TEMPS TO THE MID 80S FOR
THE NEXT COUPLE DAYS WHILE MON MORNING LOWS WILL ONLY DROP INTO THE
UPPER 60S WITH A NEARLY SATURATED AIR MASS. LOCATIONS THAT DO NOT
HAVE RAIN FOR EVEN A SHORT PERIOD SUN NIGHT WILL LIKELY SEE
CONSIDERABLE FOG. WILL NEED TO MONITOR FOR POSSIBLE DENSE FOG
ADVISORY. FOR NOW THE HIGH POPS SHOULD KEEP THE AIR WASHED CLEAN OF
FOG.
.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 315 AM EDT SUN AUG 5 2012
THE PERIOD BEGINS WITH THE COLD FRONT POSSIBLY STILL LOITERING ABOUT
THE KY/TN LINE THROUGH TUESDAY BEFORE SHIFTING FAR ENOUGH SOUTH TO
BECOME LESS OF A PLAYER AS PLAINS HIGH PRESSURE BUILDS UP THE OHIO
VALLEY. THIS SHOULD HELP KEEP THE THREAT OF RAIN TO A MINIMUM EARLY
ON DESPITE WHATEVER POTENTIAL INFLUENCE THE FRONT MAY SERVE AS A
TRIGGER FOR DIURNAL ACTIVITY...AS A PREVAILING NLY COMPONENT TO THE
ENSUING NW FLOW ALOFT SHOULD HELP STEER ANYTHING THAT DOES DEVELOP
IN THE VICINITY OF THE FRONT BACK DOWN TOWARDS TN. REGARDLESS...WILL
PLAY IT SAFE FOR THE MOMENT AND KEEP SLIGHT CHANCE POPS IN THE SOUTH
THROUGH TUESDAY AND WEDNESDAY WITH A DIURNAL FLAVOR.
GUIDANCE CONTINUES TO POINT TOWARDS THE NEXT SHORT WAVE TROF
DROPPING DOWN THE BACKSIDE OF THE PERSISTENT HUDSON BAY LOW DURING
THIS TIME FRAME...REESTABLISHING THE NERN CONUS TROF OVER THE UPPER
MIDWEST AS THE SFC REFLECTION BEGINS TO TAKE SHAPE OVER THE NRN
PLAINS BEFORE MOVING THE ENTIRE SYSTEM INTO THE GREAT LAKES ON
THURSDAY. THE COMBINATION OF THESE TWO FEATURES WILL BRING AN
UNSETTLED PATTERN BACK TO THE AREA FOR THE LATTER HALF OF THE PERIOD
WITH CHANCES FOR SHOWERS AND THUNDERSTORMS LOOKING TO RETURN BY
THURSDAY NIGHT INTO FRIDAY...THEN CONTINUING THROUGH THE WEEKEND AS
THE ASSOCIATED COLD FRONT PUSHES INTO THE OHIO AND TN VALLEYS.
TEMPS WILL BE COOLER TO START THE PERIOD BUT SHOULD QUICKLY RETURN
TO NORMAL BY WEDNESDAY WITH HIGHS TOPPING OUT IN THE UPPER 80S
THROUGH MUCH OF THE UPCOMING WEEK BEFORE ANOTHER COOL DOWN ARRIVES
WITH THE FRONT TOWARDS THE END OF THE PERIOD...AS CURRENT PROGS
WOULD SUGGEST HIGHS GENERALLY IN THE LOWER 80S BY FRIDAY AND
SATURDAY. OVERNIGHT LOWS LOOK TO FOLLOW A SIMILAR TREND...WITH LOWER
TO MID 60S ON MONDAY NIGHT FOLLOWED BY TEMPS BOTTOMING OUT IN THE
MID AND UPPER 60S THROUGH THE WEEK BEFORE TURNING SOUTH AGAIN LATE
IN THE PERIOD AS COOLER AIR RETURNS WITH THE ANTICIPATED FRONT.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 120 PM EDT SUN AUG 5 2012
AND AREA OF SHOWERS AND THUNDERSTORMS WAS OVER THE SW PART OF THE
FORECAST AREA AROUND KLOZ...KSME...AND KEKQ AT TAF ISSUANCE. IT WILL
CONTINUE TO SLOWLY MOVE EAST. ADDITIONAL SHOWERS AND STORMS ARE ALSO
EXPECTED TO DEVELOP DURING THE AFTERNOON. LOCALLY HEAVY PRECIP WILL
REDUCE CONDITIONS TO IFR IN SOME LOCATIONS. OTHERWISE A MIX OF MVFR
AND VFR IS EXPECTED WELL INTO THE NIGHT. PRECIP WILL DIMINISH FROM NW
TO SE TONIGHT. HOWEVER WIDESPREAD MVFR AND IFR IN BR IS EXPECTED LATE
TONIGHT INTO MONDAY MORNING. VISIBILITY WILL IMPROVE LATE MONDAY
MORNING...BUT MVFR CEILINGS MAY PERSIST.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.
&&
UPDATE...HAL
SHORT TERM...DUSTY
LONG TERM....MB
AVIATION...HAL
Hazardous weather outlook, Aug 5, 3:06 AM EST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
406 AM EDT SUN AUG 5 2012
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
406 AM EDT SUN AUG 5 2012
...FLASH FLOOD WATCH IN EFFECT FROM 10 AM EDT THIS MORNING THROUGH
THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED IN MOST LOCATIONS TODAY...AND TONIGHT.
THE PRIMARY THREAT WITH THESE STORMS WILL BE HEAVY RAINFALL...WHICH
COULD RESULT IN FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS WILL BE POSSIBLE ON MONDAY. THUNDERSTORMS WILL ALSO BE
POSSIBLE ON TUESDAY AND WEDNESDAY...MAINLY DURING THE AFTERNOON OVER
SOUTHEASTERN KENTUCKY...AND AGAIN FROM THURSDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY FLOODING...INCLUDING WATER FLOWING ACROSS
A ROAD TO THE NATIONAL WEATHER SERVICE AT JACKSON VIA THE SPOTTER
HOTLINE...ESPOTTER...TWITTER OR FACEBOOK.
DUSTY
Flash Flood, Whitley
- When
- August 5, 12:30 PM EST to 4:30 PM EST
- Where
- Whitley County, 0.11 mi NW of Corbin to 0.89 mi S of Corbin
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.951, -84.102
Several streets were blocked by high water in town, including Master Street. the Cumberland Falls Hwy was also flooded near exit 25 of I-75.
Flash Flood, Whitley
- When
- August 5, 12:30 PM EST to 4:00 PM EST
- Where
- Whitley County, 1.51 mi NW of Faber to 1.3 mi NW of Faber
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 36.896, -84.148
Eatontown Rd was flooded and impassable.
Flood, Whitley
- When
- August 5, 12:30 PM EST to 4:30 PM EST
- Where
- Whitley County, 1.77 mi SE of Barton to 0.89 mi NNE of Faber
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.910, -84.110
Four to 6 inches of water were flowing across Hwy 26. Many area creeks and streams were also reported as bankfull.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike and Heavy Rain in Florida, August 5 to 6, 20122 deaths · 10 events
- Rip Currents in Michigan, August 5, 20122 deaths · 2 events
- Damaging Winds and Lightning Strikes in Pennsylvania, August 5, 20121 death · 8 injured · $5,000 · 52 kt wind · 13 events
- Damaging Wind in Texas, August 5, 20121 death · 1 event
- Hail and Damaging Winds in Arkansas, August 5 to 7, 20121 injured · $2.7 million · 1 in hail · 24 events
- Flash Flooding and Damaging Wind in Tennessee, August 5, 20121 injured · $5.1 million · 50 kt wind · 9 events
- Damaging Winds in New York, August 5, 2012$289,000 · 59 kt wind · 25 events
- Flash Flooding in Kentucky, August 5, 2012$221,000 · 3 events
- Wildfire in Utah, August 5 to 12, 2012$215,000 · 1 event
- Tornado in Ohio, August 5, 2012$150,000 · EF0 · 1 event
- Flash Flood in New Mexico, August 5, 2012$150,000 · 1 event
- Flood and Damaging Winds in Massachusetts, August 5, 2012$69,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394403, 394406, 394409.